Both pupils dilated
Possible Causes of Dilated Pupils (Mydriasis)
Neurological conditions that affect pupil size may dilate only one pupil or dilate the pupils to a different degree on each side, resulting in unequal pupil size. This is anisocoria.
When to contact a doctor for dilated pupils
Unnaturally dilated pupils or pupils that are unequal in size can be a sign of serious conditions affecting the brain, including stroke and head trauma.
Seek immediate medical care by calling 911 for dilated pupils following an injury or that accompany other symptoms, such as a change in consciousness or blurry vision.
Keep reading to learn about possible causes and treatment options for dilated pupils.
The gallery compares both pupils dilated (mydriasis) to a single dilated pupil (anisocoria).
blue sky in my pocket/Getty Images
Single pupil dilated (anisocoria)
ThomasBonini, CC BY-SA 4.0, via Wikimedia Commons
Certain medications or drugs can cause pupil dilation. This usually causes both pupils to dilate.
Sometimes dilation is temporary, and the pupils return to regular size as the medication effect wears off. For example, eye care professionals often use tropicamide drops to dilate the pupils. Then they use a lighted microscope to examine the retina and optic nerve at the back of the eye. The eye drops take 4–8 hours to wear off but can last up to 24 hours.
Anticholinergics and adrenergic agonists are drug classes that can dilate the pupils. They block muscles within the iris that control pupil size. Common medications that can cause mydriasis include:
- antiseizure medications
- atropine (Atropen)
- botulinum toxin (Botox, others)
- dimenhydrinate (Dramamine) and other drugs for motion sickness or nausea
- glycopyrronium (Qbrexa) and other sweat-blocking medications
- levodopa-carbidopa (Sinemet, Stalevo) and other Parkinson’s disease medications
- stimulants, including those for ADHD
- tricyclic antidepressants, such as amitriptyline (Elavil)
Dilated pupils are also possible from accidental spray of ipratropium (Atrovent Nasal Spray) into one or both eyes. This is a common medication in nebulizers for the treatment of obstructive airway diseases such as chronic obstructive pulmonary disease.
Recreational drugs and poisons
- cathinones (bath salts), which are amphetamines
- Jimson weed
- psychedelic mushrooms
Compression of the third cranial nerve may cause one pupil to dilate. This is the oculomotor nerve, which manages the size of the pupils and most eye movements. Although you have a pair of these nerves, the problem would typically involve only one side. Causes of oculomotor nerve paralysis include aneurysms, increased intracranial pressure, and meningitis.
If irregular pupil dilation is due to third cranial paralysis, there may be double vision, no eye movement, and a drooping eyelid.
Damage to the iris can lead to mydriasis. This includes flying objects and accidental chemical sprays. Benzene and chloroform are two examples.
Some causes of dilated pupils are serious or life threatening conditions. These conditions could affect one or both pupils:
- brain aneurysm
- brain tumor
- cerebral edema (brain swelling)
- head trauma
- increased intracranial pressure, often due to brain swelling or hemorrhage
- intracranial hemorrhage (bleeding inside the skull)
- skull fracture
Adie pupil is a condition in which one pupil and sometimes both pupils remain dilated.
Treatment for dilated pupils depends on the cause. The goal is to treat any underlying condition and protect the eyes while they are dilated.
If mydriasis is due to a medication, then stopping, changing, or lowering the drug dosage should resolve the problem. Do not stop or change the drug dosage without first discussing it with the prescribing physician.
Other possible treatments include:
- flushing the eyes to remove topical medications
- pilocarpine eye drops, which constrict the pupil — this treatment does not work if an existing medication or drug exposure is the cause
- surgery for neurological conditions
Dilated pupils makes your eyes very sensitive to light. Wearing sunglasses until your pupils constrict and dilate as usual can help. Your eye doctor can also prescribe special contacts to protect the pupil.
Depending on the cause, other symptoms may accompany dilated pupils. The most common is light sensitivity.
Symptoms that may accompany dilated pupils due to a medication or drug may include:
Call 911 and poison control (800) 222-1222 if you suspect a poisoning or drug overdose.
Symptoms of a more serious condition
Seek immediate medical care by calling 911 for such symptoms as:
- severe headache
- change in level of consciousness
- sudden confusion
- loss of bladder or bowel control
- stroke symptoms, including sudden:
Your eye doctor will examine your eyes and evaluate your symptoms. They will ask what medications and drugs you take and if you have had a recent fall.
Your doctor may use pilocarpine eye drops during the exam. This medication constricts the pupils. If a medication or drug exposure is causing pupil dilation, even concentrated pilocarpine will not constrict the pupils.
Pilocarpine should constrict the pupil if the cause is neurological, including Adie pupil, third cranial nerve compression, and others.
The pupils look like round, black dots in the center of the eyes, but they are openings into the eye that allow light to enter. The iris — the colored portion of the eye — has muscles that open and close the pupil. The pupils constantly change size in response to light, the eye’s focusing distance, and emotions.
Low light and focus
Pupils dilate in low light and when you need to see your surroundings. They constrict (get smaller) with bright light and when you need to focus on an object.
Thinking and emotion
Pupils dilate in response to mental effort — anything that activates the mind can cause the pupils to dilate, such as sudden events like a loud, alarming sound. Mental effort associated with emotions such as arousal also causes dilation. In one study, subjects’ pupils dilated in response to sexual arousal, perhaps as a visual cue of attraction.
Unusual pupil dilation (mydriasis)
Pupils that stay open for a period, even in response to light or other stimuli, are “fixed.” Medications, drugs, poisons, or nervous system injuries or diseases can cause it.
Vincente Diaz, M.D., MBA, reviewed the following frequently asked questions.
Can lack of sleep cause dilated pupils?
Maybe. One 2009 study showed that sleep deprivation caused a larger pupil size in response to negative pictures (a car accident) but not to positive pictures (cute animals) or neutral pictures (a building). This suggests a link between sleep deprivation and pupil dilation in response to negative emotions.
Do pupils dilate with anxiety?
Yes. Pupils dilate in response to emotions, which include anxiety and arousal. They also dilate with any type of mental effort. This is because mental effort and emotions activate a part of the nervous system that controls the iris dilator muscle.
Your pupils dilate in low light to let more light into the eye, which allows you to see better. The dilation of pupils without a change in light is called mydriasis. This can occur with strong emotion, certain medications, recreational drugs, and serious conditions affecting the brain.
Contact a doctor for persistently dilated pupils and pupils of unequal size. Call 911 if you experience this after a head injury.